North Carolina, 2024

Damaging Winds in North Carolina, August 3, 2024

August 3, 2024 · NWS ILM · 3 events in 1 county or zone

Convection originally organizing over central South Carolina shifted east and strengthened until the loss of daytime heating. Several trees/power lines down and even some strong winds in outflows ahead of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Convection originally organizing over central South Carolina shifted east and strengthened until the loss of daytime heating. Several trees/power lines down and even some strong winds in outflows ahead of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 2:24 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 2:24 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
324 PM EDT Sat Aug 3 2024

.SYNOPSIS...
Periods of showers and thunderstorms may bring heavy rain to the
area this weekend. Tropical Depression Four should become a
tropical storm before landfall on the Florida Gulf Coast Monday.
Moisture from this system may bring additional heavy rainfall
and flooding across the eastern Carolinas through the middle
portions of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Convection in the very near term will wane towards evening as it
has for the last few days due to loss of instability. With a
healthy-by-August standards trough digging though showers could
either persist or return during the overnight hours. Radar
echoes should continue on and off all day Sunday according to
most guidance. The early initiation and added cloud cover will
keep Sunday's high close to climo.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The upper level trough that is helping to enhance our weekend
rainfall totals should trickle east and off the Mid Atlantic coast
Sunday night. In "normal" conditions this would lead to a reduction
in convection as deeper moisture and synoptic support departs,
however the approach of Tropical Depression Four (more likely a
tropical storm by this point) will begin to spread deep tropical
moisture in from the south and southeast on Monday. A modest 250 mb
jet streak off the Mid Atlantic coast could serve double duty as an
outflow jet for the tropical storm through Monday.

Tropical storm position forecasts have shifted slower and farther
west in the Monday night through Wednesday night timeframe. While
this has delayed the potential onset of any tropical storm force
winds beyond this portion of the forecast, this has affected
forecast rainfall totals by a lesser degree, particularly across
South Carolina where deep tropical moisture should stream onshore
yielding multiple waves of showers and thunderstorms with heavy
rainfall. WPC has placed a "moderate" Excessive Rainfall Outlook
contour across the Grand Strand area for Monday into Monday night.

Forecast PoPs are obviously quite high through the period: 60-90
percent each period Monday through Wednesday. Forecast diurnal
ranges from highs to lows are only 10-12 degrees due clouds,
widespread precipitation, and an onshore wind direction.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
NHC's 11 AM update tweaked the track of our tropical storm slower
and farther inland for Thursday into Thursday night. The 12z suite
of models have all come in farther west still, potentially
necessitating additional track adjustments with time. The culprit
appears to be the strength of the Bermuda High offshore: watch the
rapid westward movement of the 5880m height contour at 500 mb
between 12z Wednesday and 00z Friday as the ridge strengthens
offshore. The upper ridge axis is forecast to build westward across
the Mid Atlantic states, potentially cutting off the storm's path
out to the northeast and forcing slow movement and potentially a
westward drift with time.

Our forecast continues to show a good potential (50 to 60 percent)
for showers and thunderstorms Thursday into Friday as the storm
should still be located somewhere relatively close by. By Friday
night into Saturday a trough developing across the Great Lakes may
begin to erode the ridge enough to allow the storm and its moisture
to exit to the northeast. Assuming this were to occur on-time,
slightly cooler and drier air could begin to spread southward across
the area behind a weak cold front. This portion of the forecast
continues to have larger than normal uncertainty.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR for the remainder of the day only to be interrupted by
thunderstorms. Inland terminals LBT and FLO likely see the best
coverage and have earned a TEMPO early in the period. With the loss
of instability there should be a downswing in coverage and intensity
of storms that will reverse towards daybreak but generally with more
shallow convection.

Extended Outlook... Afternoon/evening MVFR/IFR possible from
storms with the potential increasing through this weekend as a
cold front approaches and stalls over the area. Future tropical
cyclone Debby could bring very heavy rain towards the end of the
period.

&&

.MARINE...
Through Sunday...The Bermuda High will continue to be the
dominant player in the production of winds and seas. Five second
wind waves and a lesser 8 second SE swell will continue, though
the latter does weaken as Sunday progresses according to
spectral wave data.

Sunday night through Thursday...Tropical Depression Four should be a
tropical storm by the time it makes it its Florida Gulf Coast
landfall Monday morning. The anticipated motion of the of the storm
has slowed considerably since yesterday and its forecast track has
shifted westward. This could prevent the core of the storm from
reaching our coastal waters, instead taking a track inland across
South Carolina by Thursday.

South winds 10-15 knots and increasing coverage of showers and
thunderstorms are expected Sunday night, Monday, and Monday night.
By Tuesday wind speeds may begin to increase toward 20 knots south
of Myrtle Beach as the center of the storm reaches eastern Georgia.
The forecast continues to have low certainty for Wednesday and
Thursday largely dependent on the motion of the storm, but there is
a risk for stronger southeast winds potentially reaching or
exceeding Tropical Storm force (34 knots) by Thursday. There is
still plenty of time to monitor this evolving threat which could
include large seas and widespread low visibility in heavy rain.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: There is a high risk of rip currents for
all beaches from north of Myrtle Beach, SC up through Pender
County/Surf City (and further north into MHX forecast area).
Moderate risk of rip current today for Myrtle Beach south to
Georgetown County. Decent south swell will contribute to rip
risk for south-facing beaches, while adding a strong south to
north longshore current for east-facing beaches. Strengthening
southeast swell is responsible for east-southeast facing high
rip risk, along with afternoon high tide and new moon Sunday.

Similar rip risk is expected tomorrow. Moderate to high rip
current risk likely through middle of next week, dependent on
the track of Tropical Depression 4. High Surf Advisory may be
needed by mid-week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
     Coastal Flood Advisory from 9 PM this evening to midnight EDT
     tonight for NCZ107.
SC...High Risk for Rip Currents until 8 PM EDT this evening for SCZ054.
     Beach Hazards Statement until 8 PM EDT this evening for SCZ056.
MARINE...None.

&&
&&

SYNOPSIS...TRA
NEAR TERM...MBB
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...MBB
MARINE...TRA/MBB
TIDES/COASTAL FLOODING...VAO
Hazardous weather outlook, Aug 3, 3:25 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
425 PM EDT Sat Aug 3 2024

NCZ107-042030-
Inland New Hanover-
425 PM EDT Sat Aug 3 2024

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding is possible along the lower Cape Fear River
including downtown Wilmington during the next few evening high tide
cycles.

Heavy rain and localized flooding possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-042030-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
425 PM EDT Sat Aug 3 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate to high rip current risk Sunday into early next week.

Heavy rain and localized flooding possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-042030-
Coastal Georgetown-
425 PM EDT Sat Aug 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated rip current risk Sunday into early next week.

Heavy rain and localized flooding possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-042030-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
425 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain and localized flooding possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-042030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
425 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Storm Debby may affect the local waters the middle of next
week

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 3:28 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Wilmington NC
428 PM EDT Sat Aug 3 2024

SCZ023-032115-
Darlington SC-
428 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT DARLINGTON COUNTY THROUGH 515 PM
EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Hartsville, or near Hartsville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartsville, Lamar, North Hartsville, Dovesville, Mont Clare, Lydia,
Auburn, Swift Creek, Clyde, Oats, Floyd, Kellytown, Society Hill, and
Carolina Pines Regional Medical Center.

This includes Interstate 20 between mile markers 126 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 8005 3450 7998 3449 7996 3449 7989
      3453 7983 3451 7983 3449 7981 3450 7977
      3451 7977 3448 7973 3411 8011 3416 8016
      3420 8011 3423 8011 3428 8013 3433 8018
      3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2028Z 227DEG 23KT 3445 8007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SCALORA
Special weather statement, Aug 3, 4:45 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
545 PM EDT Sat Aug 3 2024

SCZ023-032230-
Darlington SC-
545 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DARLINGTON COUNTY
THROUGH 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Auburn, or near Hartsville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartsville, Lamar, North Hartsville, Dovesville, Mont Clare, Lydia,
Auburn, Swift Creek, Oats, Floyd, Kellytown, Society Hill, and
Carolina Pines Regional Medical Center.

This includes Interstate 20 between mile markers 126 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3433 8024 3449 8004 3450 7998 3449 7996
      3449 7989 3453 7984 3449 7981 3449 7979
      3451 7975 3450 7975 3449 7972 3447 7973
      3447 7975 3444 7975 3412 8012 3416 8016
      3420 8011 3423 8011 3436 8019 3434 8021
TIME...MOT...LOC 2145Z 226DEG 30KT 3437 7999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA
Local storm report, Aug 3, 4:52 PM EST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
552 PM EDT Sat Aug 03 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Dmg     3 NNE Lydia             34.32N  80.10W
08/03/2024                   Darlington         SC   Public

            Report of power outages and uprooted trees near
            Hartsville SC. Time estimated.

&&

Event Number ILM2400218

LEW
Local storm report, Aug 3, 4:56 PM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
556 PM EDT Sat Aug 03 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     4 NNW Lydia             34.33N  80.15W
08/03/2024                   Darlington         SC   Trained Spotter

            Report of power lines down at Sparrow Swamp Rd.

&&

Event Number ILM2400219

LEW
Special weather statement, Aug 3, 5:21 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wilmington NC
621 PM EDT Sat Aug 3 2024

NCZ087-SCZ017-024-032300-
Robeson NC-Marlboro SC-Dillon SC-
621 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROBESON...
NORTHWESTERN DILLON AND SOUTHEASTERN MARLBORO COUNTIES THROUGH 700 PM
EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dunbar, or 10 miles northwest of Dillon, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pembroke, Maxton, Rowland, Clio, Raemon, Hamer, Brownsville, Oak
Grove, South Of The Border, Bingham, Wakulla, Purvis, Prospect,
Dunbar, Little Rock, Minturn, Elrod, Blenheim, and Raynham.

This includes the following highways...
 Interstate 95 in South Carolina between mile markers 177 and 181,
between mile markers 187 and 188, and between mile markers 196 and
198.
 Interstate 95 in North Carolina between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3484 7924 3459 7916 3430 7960 3451 7967
      3467 7951 3464 7947 3463 7946 3477 7933
      3482 7936 3484 7935
TIME...MOT...LOC 2221Z 228DEG 31KT 3450 7954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Aug 3, 5:28 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wilmington NC
628 PM EDT Sat Aug 3 2024

SCZ023-032315-
Darlington SC-
628 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT DARLINGTON COUNTY THROUGH 715 PM
EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm over
Swift Creek, or near Darlington, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartsville, Darlington, Lamar, Dovesville, Mont Clare, Lydia,
Darlington Raceway, Auburn, Swift Creek, Mechanicsville, Oats, Floyd,
Society Hill, and Carolina Pines Regional Medical Center.

This includes the following highways...
 Interstate 20 between mile markers 126 and 138.
 Interstate 95 in South Carolina near mile marker 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 7995 3449 7988 3453 7983 3450 7983
      3449 7979 3452 7976 3449 7972 3446 7975
      3444 7975 3442 7972 3439 7972 3440 7968
      3437 7967 3436 7969 3434 7968 3409 8008
      3416 8016 3420 8011 3423 8011 3430 8016
TIME...MOT...LOC 2228Z 228DEG 27KT 3430 7996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA

The radar

The Wilmington radar (KLTX), 89 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
August 3, 6:20 PM EST
Where
Robeson County, 2.76 mi N of White Pond
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.470, -79.200

Reports of trees down near Ward Store Road, Gerald Road, and north of NC 904.

Thunderstorm Wind, Robeson

When
August 3, 6:20 PM EST
Where
Robeson County, 0.69 mi S of Moss Neck
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.660, -79.130

A large tree fell near Holly Swamp Church Road.

Thunderstorm Wind, Robeson

When
August 3, 6:30 PM EST
Where
Robeson County, 2.69 mi SW of Fairmont
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.470, -79.150

Two transformers blew near East White Pond Road and Baltimore Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195333, 1195335, 1195336.